Kansas, 2010

Hail in Kansas, June 26, 2010

June 26, 2010 · NWS GID · 1 event in 1 county or zone

Driven by a mid-level shortwave trough crossing the Northern Plains, a surface cold front began advancing southeast into the Central Plains region late on the 26th. Initially, a complex of strong to severe thunderstorms flared up across the Central High Plains during the early to mid evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Driven by a mid-level shortwave trough crossing the Northern Plains, a surface cold front began advancing southeast into the Central Plains region late on the 26th. Initially, a complex of strong to severe thunderstorms flared up across the Central High Plains during the early to mid evening hours. These storms then rolled east into North Central Kansas by late evening, primarily affecting areas west of Highway 281. Although deep-layer wind shear values were modest, only around 30 knots, instability was high with MUCAPE values of 2000-3000 J/kg. As a result, a few storms within the area became strong, with a report of nickel sized hail in northwest Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 8:52 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 26, 8:52 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
952 PM CDT SAT JUN 26 2010

.DISCUSSION...UPDATED THE FORECAST EARLIER TO REMOVE PART OF THE
TORNADO WATCH ON THE WEST SIDE OF THE WATCH.

&&

.PREV DISCUSSION... /ISSUED 723 PM CDT SAT JUN 26 2010/

DISCUSSION...UPDATED THE FORECAST TO INCLUDE THE TORNADO WATCH IN
THE NORTHERN PART OF THE CWA.

AVIATION...00Z KGRI TAF. VFR CONDITIONS ARE EXPECTED INITIALLY...
BEFORE A COLD FRONT DIVES SOUTH INTO THE AREA LATE THIS EVENING.
LOOK FOR SCATTERED THUNDERSTORMS TO RESULT IN LOCALLY GUSTY WINDS
AND MVFR CEILINGS/VISIBILITIES FOR A TIME LATE THIS EVENING...BUT
THEN MOVE OFF AND SETTLE SOUTHEAST OF KGRI OVERNIGHT.
WEST/NORTHWEST WINDS WILL USHER IN SOME DRIER AIR DURING THE DAY
SUNDAY...AND RISE ABOUT TO AT LEAST 15KTS BY LATE MORNING SUNDAY.

PREV DISCUSSION... /ISSUED 301 PM CDT SAT JUN 26 2010/

SHORT TERM...THE MAIN ISSUE IS THUNDERSTORMS ALONG THE FRONT
TONIGHT. STRONG CAP OVER THE REGION KEEP MUCAPES OF 4-6K AT BAY.
SURFACE OBSERVATIONS SUGGEST WEAK PRE-FRONTAL TROUGH IS JUST WEST
OF THE CWFA...WHILE THE REAL FRONT IS PLOWING THROUGH NORTHEAST
WYOMING. MYRIAD OF BOUNDARIES IN NEAR YANKTON SOUTH DAKOTA LOOKS
TO BE THE FAVORED INITIAL THUNDERSTORM DEVELOP BY 00Z. BULK SHEAR
IS MORE NOTABLE TO THE NORTH AS STORMS SPARK NEAR THOSE BOUNDARIES
WHILE A MORE ISOLATED COVERAGE OF STORMS IS POSSIBLE INITIALLY
NEAR THE WESTERN CWFA TROUGH. IN THE END...ITS THE NORTHEAST
CWFA WHICH WILL STAND THE BEST CHANCE AT SOME SEVERE WEATHER THIS
EVENING...GENERALLY BETWEEN 6 PM AND MIDNIGHT. TOUGH TO PINPOINT
JUST WHERE AND WHAT...BUT SOME HYDROLOGIC CONCERNS IN NORTHEAST
CWFA AS STORMS MOVE SLOWLY SOUTHEAST AND TAP TONS OF MOISTURE.
MUCH OF THE THUNDERSTORM ACTIVITY SHOULD DROP OFF QUICKLY AFTER
MIDNIGHT.

ON SUNDAY...THE FRONT WILL CLEAR THE SOUTHEAST CWFA BY 8 OR 9 AM.
THOUGH SHOULD SWEEP OUT PRECIPITATION CHANCES IN GENERAL. EVENTUALLY
THE NORTHWEST 1/2 OF THE CWFA WILL START TO FEEL THE INFILTRATION
OF LESS HUMID AIR BY LATE AFTERNOON...WITH DEWPOINTS LIKELY DOWN
INTO THE UPPER 50S. NOT SUPER DRY...BUT PRETTY NICE FOR LATE JUNE.
EXPECT A PLEASANT EVENING SUNDAY EVENING AS WINDS DROP OFF AND LOW
TEMPERATURES DROP BACK SLIGHTLY BELOW SEASONAL NORMS.

LONG TERM...MONDAY THROUGH SATURDAY.  NOT A WHOLE LOT GOING ON
INITIALLY IN THE EXTENDED FORECAST AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BUILDS NORTH OVER THE ROCKIES MONDAY AND EXPANDS ONTO THE
CENTRAL PLAINS EARLY NEXT WEEK.  THE UPPER RIDGE WILL BE ENTRENCHED
ACROSS THE PLAINS REGION THROUGH AT LEAST MID WEEK...THEN THE
PATTERN WILL BEGIN TO CHANGE THE LATTER PART OF THE WEEK AND INTO
THE WEEKEND AS PACIFIC NORTHWEST TROUGH MOVES INLAND.  THE UPPER
RIDGE AXIS IS PROGGED TO SHIFT EAST OF THE MISSOURI RIVER IN THE
THURSDAY TIME FRAME WITH FLOW TRANSITIONING SOUTHWESTERLY BY THE END
OF THE WEEK AND INTO NEXT WEEKEND.  OVERALL CONVECTIVE POTENTIAL
SHLD REMAIN TO OUR WEST INITIALLY WITH PCPN CHCS RETURNING OVER THE
WEEKEND AS THE UPPER TROUGH REACHES THE CENTRAL ROCKIES AND THE SFC
TROUGH/BOUNDARY PUSHES FARTHER EAST FM THE HIGH PLAINS...AND
SHORTWAVE ENERGY LIFTS NE THRU THE FLOW.  TIMING OF
CONVECTION/PLACEMENT IS STILL SUBJECTIVE AT THIS POINT AS
OPERATIONAL MODEL RUNS ARE QUICKER THAN ENSEMBLES.  FOR NOW WITH THE
PATTERN CHANGE TOWARD NEXT WEEKEND...FEEL ITS WORTHY OF INTRODUCING
SOME POPS AS WE HEAD INTO THE HOLIDAY WEEKEND.

OVERALL TEMPERATURES WILL BE FAIRLY SEASONAL FOR LATE JUNE INTO
EARLY JULY WITH HIGHS MID/UPPER 80S TO LOWER 90S AND LOWS MAINLY IN
THE 60S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Jun 26, 6:41 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT SAT JUN 26 2010

NEZ039>041-046>049-060>064-072>077-082>087-271200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
741 PM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP NEAR A COLD FRONT IN
SOUTH CENTRAL NEBRASKA. SOME SEVERE STORMS ARE POSSIBLE...WITH
LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS
OF 60 MPH THE PRIMARY HAZARDS. THOUGH THERE IS A SLIGHT RISK OF
SEVERE WEATHER ACROSS ALL OF SOUTH CENTRAL NEBRASKA...THE MOST
LIKELY REGION FOR SEVERE WEATHER WILL BE GENERALLY NORTHEAST OF A
LINE RUNNING FROM GENEVA TO SAINT PAUL TO GREELEY. ALL OF THE
THUNDERSTORM ACTIVITY WILL DRIFT SOUTHEAST OF THE REGION AS THE
NIGHT PROGRESSES.

MINOR RIVER FLOODING WILL CONTINUE ALONG THE PLATTE RIVER IN
SOUTHERN BUFFALO AND FAR NORTHERN KEARNEY COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN ISOLATED NON SEVERE THUNDERSTORM MAY LINGER IN THE HEBRON AND
SUPERIOR AREAS EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
741 PM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS NORTH CENTRAL KANSAS. THERE IS A SLIGHT RISK OF SEVERE
WEATHER THIS EVENING...WITH THE MAIN HAZARDS LARGE HAIL AND
DAMAGING WINDS. THE RISK FOR SEVERE WEATHER IS LIMITED...AND
SHOULD GREATLY DIMINISH BY THE MIDNIGHT HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COUPLE OF NON SEVERE THUNDERSTORMS MAY LINGER OVER THE OUTLOOK
AREA SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jun 26, 10:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1108 PM CDT SAT JUN 26 2010

KSZ005-006-270500-
PHILLIPS KS-SMITH KS-
1108 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH AND
NORTHEASTERN PHILLIPS COUNTIES UNTIL MIDNIGHT CDT...

AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF PHILLIPSBURG...MOVING EAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN PHILLIPS AND NORTHWESTERN SMITH
COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9901 3983 9894 3977 9937 3995 9941
TIME...MOT...LOC 0408Z 260DEG 18KT 3987 9927

HEINLEIN
Special weather statement, Jun 26, 10:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1125 PM CDT SAT JUN 26 2010

KSZ005-270515-
PHILLIPS KS-
1125 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS COUNTY
UNTIL 1215 AM CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRAIRIE VIEW...OR 13 MILES NORTHWEST OF
PHILLIPSBURG...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL PHILLIPS COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9934 3989 9933 3978 9931 3972 9962
      3976 9964 3990 9964
TIME...MOT...LOC 0425Z 252DEG 12KT 3983 9954

HEINLEIN
Special weather statement, Jun 26, 10:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT SAT JUN 26 2010

NEZ048-049-270515-
MERRICK NE-POLK NE-
1126 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN MERRICK AND
NORTHERN POLK COUNTIES UNTIL 1215 AM CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SILVER CREEK...OR 18 MILES SOUTHWEST OF
COLUMBUS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN POLK COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4117 9770 4130 9776 4131 9770 4137 9770
      4139 9761 4138 9759 4134 9759 4136 9752
      4138 9744 4140 9739 4139 9736 4123 9736
TIME...MOT...LOC 0426Z 252DEG 12KT 4128 9763

HEINLEIN
Special weather statement, Jun 26, 10:29 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1129 PM CDT SAT JUN 26 2010

NEZ041-270515-
NANCE NE-
1129 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE COUNTY UNTIL 1215
AM CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FULLERTON...OR 34 MILES WEST OF
COLUMBUS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GENOA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4140 9770 4138 9771 4135 9770 4130 9773
      4130 9783 4129 9790 4128 9808 4146 9809
      4146 9808 4149 9770
TIME...MOT...LOC 0429Z 269DEG 29KT 4137 9795

HEINLEIN

The radar

The Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 04:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
June 26, 10:35 PM CST
Where
Phillips County, 12 mi WNW of Phillipsburg
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.816, -99.529

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228833.